Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 29, NWS Duluth, MN

July 26, 2021Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 6:26 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 6:26 PM CDT (23:26 UTC)
Expired
Jul 26, 2021, 7:30 PM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lake County, MN, Saint Louis County, MN

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:50 PM CDTTSTM WND DMG3 Nw Skibo, MNTREE DOWN IN BASSETT TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:22 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS53 KDLH 262326
SVRDLH
MNC075-137-270030-
/O.NEW.KDLH.SV.W.0029.210726T2326Z-210727T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
626 PM CDT Mon Jul 26 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Central St. Louis County in northeastern Minnesota...
  West central Lake County in northeastern Minnesota...

* Until 730 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near Biwabik, or
  20 miles south of Lake Vermilion, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Aurora and Embarrass around 640 PM CDT.

Other locations in the path of this severe thunderstorm include Hoyt
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4754 9279 4772 9275 4769 9169 4751 9165
      4732 9178
TIME...MOT...LOC 2326Z 279DEG 32KT 4760 9238 

HAIL...1.25IN
WIND...60MPH
 
$$

Kossen
2 follow-up statements
567 
WWUS53 KDLH 262344
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
644 PM CDT Mon Jul 26 2021

MNC075-137-270030-
/O.CON.KDLH.SV.W.0029.000000T0000Z-210727T0030Z/
St. Louis MN-Lake MN-
644 PM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL ST. LOUIS AND WEST CENTRAL LAKE COUNTIES...

At 644 PM CDT, a severe thunderstorm was located near Hoyt Lakes, or
24 miles southeast of Lake Vermilion, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central St. Louis and west central Lake Counties, including the
following locations... Wynne Lake, Mckinley, Seven Beaver Lake,
Esquagama Lake, Bassett Lake, Skibo, Ridge and Mesaba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 9250 4765 9245 4769 9169 4751 9165
      4732 9178
TIME...MOT...LOC 2344Z 279DEG 32KT 4757 9215 

HAIL...1.25IN
WIND...60MPH
 
$$

Kossen
958 
WWUS53 KDLH 270000
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
700 PM CDT Mon Jul 26 2021

MNC075-137-270030-
/O.CON.KDLH.SV.W.0029.000000T0000Z-210727T0030Z/
St. Louis MN-Lake MN-
700 PM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL ST. LOUIS AND WEST CENTRAL LAKE COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Babbitt, or 25
miles south of Ely, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hoyt Lakes, Babbitt, Fairbanks, Seven Beaver Lake, Bassett Lake,
Skibo, and Mesaba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4743 9226 4758 9217 4769 9169 4751 9165
      4732 9178
TIME...MOT...LOC 0000Z 279DEG 32KT 4755 9193 

HAIL...1.25IN
WIND...60MPH
 
$$

Kossen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:27 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 26, 4:27 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
427 PM CDT Mon Jul 26 2021

.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021

Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.

The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01z, then sliding
southeast across the forecast area, but the HRRR not developing
anything until after 03z, and with much less coverage than either
of the other models. Uncertainty in timing and evolution is still
pretty high, even as of late afternoon. Unfortunately, we are in
the wait and see mode, and we will have to see how things evolve
this evening. There may be some lingering showers into early
Tuesday morning, but otherwise expect the bulk of the convection
to be out of the forecast area shortly after midnight.

Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.

We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.

After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Jul 26 2021

Main concern this forecast time range is for the convection that
is expected to develop later this afternoon and last through the
evening hours, with showers lingering overnight. Have included a
tempo group for KDLH and KHYR with MVFR conditions and thunder,
the sites that appear most likely to be affected by thunderstorms.
Have with VCTS groups for KHIB and KBRD, and have kept them VFR.
Some MVFR/IFR fog and stratus is expected during the early morning
hours where the heavy rainfall occurs, and for now have included
these only for KDLH, KHIB and KHYR. Once the fog clears, expect
VFR conditions through remainder of TAF period.

&&

.MARINE...
Issued at 426 PM CDT Mon Jul 26 2021

Thunderstorm development this evening is also expected to affect
western Lake Superior, and may bring damaging winds and large
hail, especially right after it moves off land areas. There may
also be a period of increased winds in the hours after any
convection moves through the area, and we may need a short term
Small Craft Advisory for a few hours overnight. After tonight wind
stay out of the northeast for Tuesday at 10 to 15 knots, then
diminish Tuesday night and become westerly for Wednesday. Waves to
generally stay less than 2 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  78  60  82 /  60   0  40  60
INL  56  85  62  85 /  20  10  60  70
BRD  63  86  66  92 /  50  10  30  50
HYR  61  84  61  86 /  70   0  30  60
ASX  61  79  59  87 /  70  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 26, 4:01 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 PM CDT Mon Jul 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are likely this evening and tonight.
Storms may develop any time this afternoon, but are most likely to
develop this evening around 7 to 8 PM in northeastern Minnesota,
then spreading into northwest Wisconsin around 10 to 11 PM. The
primary threat with these storms is large hail up to baseball
size. Gusty winds to 70 mph, isolated tornadoes, and torrential
rainfall that may lead to localized flash flooding are also
possible. Later tonight the risk of large hail and tornadoes will
decrease and the potential for heavy rain and damaging winds will
become the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.

There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-272115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely this evening and overnight, and some may
be strong to severe with hail to baseball ball size, wind gusts
to 60 knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 26, 5:41 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
541 PM CDT Mon Jul 26 2021

MNZ010-018-262300-
Koochiching-North Itasca-
541 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...

At 540 PM CDT, a strong thunderstorm was 11 miles southeast of
Gemmell, moving east at 50 mph.

Wind gusts up to 50 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Effie around 555 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4791 9428 4803 9409 4799 9360 4783 9363
      4770 9374
TIME...MOT...LOC 2240Z 288DEG 44KT 4789 9391

Kossen
Special weather statement, Jul 26, 6:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
600 PM CDT Mon Jul 26 2021

MNZ018-262315-
North Itasca-
600 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA COUNTY...

At 559 PM CDT, a strong thunderstorm was 9 miles northeast of Oslund,
or 37 miles northwest of Grand Rapids, moving southeast at 40 mph.

Wind gusts up to 50 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Marcell around 615 PM CDT.

Other locations impacted by this storm include Jessie Lake, Spring
Lake, Whitefish Lake, North Star Lake, Talmoon, Bowstring, Wirt,
Scenic State Park and Coon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4783 9383 4766 9345 4746 9372 4770 9401
TIME...MOT...LOC 2259Z 324DEG 35KT 4772 9386

Kossen
Special weather statement, Jul 26, 6:10 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
610 PM CDT Mon Jul 26 2021

MNZ019-262330-
Central St. Louis-
610 PM CDT Mon Jul 26 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. LOUIS
COUNTY...

At 610 PM CDT, an area of thunderstorms was 11 miles north of Buhl,
or 17 miles north of Hibbing, moving east at 35 mph.

Wind gusts up to 50 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Buhl around 625 PM CDT.
  Virginia, Eveleth and Mountain Iron around 630 PM CDT.

Other locations impacted by these storms include Franklin, Side Lake,
Leonidas, Snake Trail, Kinney, West Two Rivers Reservoir, Perch Lake,
Mcarthy Beach State Park, Iron Junction and Big Rice Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4767 9238 4739 9253 4761 9306 4772 9306
      4773 9308 4777 9308
TIME...MOT...LOC 2310Z 290DEG 32KT 4765 9286

Kossen

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:41 PM CDTSpecial Weather StatementDLHKoochiching19 min
Jul 26, 5:54 PM CDTTornado WarningDLHCass, Itasca21 min
Jul 26, 6:00 PM CDTSpecial Weather StatementDLHItasca15 min
Jul 26, 6:10 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Jul 26, 6:14 PM CDTSevere Thunderstorm WarningDLHItasca31 min
Jul 26, 6:15 PM CDTTornado WarningDLHCass, Itasca30 min
Jul 26, 6:38 PM CDTSpecial Weather StatementDLHHubbard22 min
Jul 26, 6:41 PM CDTSevere Thunderstorm WarningDLHCass, Itasca34 min
Jul 26, 6:45 PM CDTSevere Thunderstorm WarningDLHItasca45 min
Jul 26, 6:51 PM CDTSevere Thunderstorm WarningDLHSaint Louis24 min
Jul 26, 6:59 PM CDTSpecial Weather StatementDLHCass16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.